Ohio, 2024Flash Flooding and Flooding in Ohio, September 27, 2024
September 27, 2024 · NWS ILN · 15 events in 3 counties and zones
The remnants of Hurricane Helene moved through the Ohio Valley during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $220,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Helene moved through the Ohio Valley during the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 27, 12:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 27, 12:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
157 PM EDT Fri Sep 27 2024
.SYNOPSIS...
The remnants of Helene will bring rainy and windy conditions to
the region today into this evening. Low pressure will then
linger in the Ohio Valley into early next week keeping
conditions unsettled.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Not too many updates from previous forecast as the remnants of Helene
are still on track to move through the region this afternoon.
Much of our area is gusting to 30 knots or so this morning (with
the exception of our northeastern sites that are somewhat
removed from the tightest pressure gradient at the moment).
Lexington, KY to our south is now gusting well into advisory
criteria, at 47kts. We anticipate gusts to continue to increase
as we head into the late morning/ afternoon hours.
Rain has overspread the entire CWA, with the highest
reflectivity along the Ohio River. Gauges along the river are
reporting anywhere from 0.5 inch to 0.75 inch as of 10 AM this
morning. The strongest precipitation should arrive this
afternoon from 2PM to 6PM in conjunction with the strongest
winds. Total precipitation accum should still be between 1-3
inches with the highest totals near the Tri-State.
Previous discussion-->
Helene will get pulled northwest and
then westwards across Kentucky today as it transitions into an
extratropical low.
Initial area of light rain across the region early in the day is
forecast to diminish a bit after daybreak as a bit of dry slot
precedes the core of the rain with the storm. But then as
Helene makes its closest approach and pivots past the forecast
area this afternoon, a large band of tropical rain will pass
through the region. This may bring a substantial amount of rain,
1 to 3 inches, from the lower Scioto Valley into the Whitewater
Valley with the highest amounts expected across Kentucky
counties and then into the Tri- State. Even though it has been
so dry previously, this amount of rain will likely lead to some
minor flooding as well as some substantial rises on smaller
creeks and streams.
Another concern is the wind which will steadily increase through
the morning as the system approaches and the pressure gradient
tightens. Winds will become rather strong in the afternoon with
most guidance in rather good agreement sweeping a band of high
winds across the area, starting in northeast Kentucky around
midday and then progressing northwest then west across the Tri-
State and lower Miami Valley, exiting eastern Indiana in the
late afternoon/early evening. Once again, the trend has been
towards higher wind speeds and this necessitated an upgrade to a
high wind warning for much of the southern part of the forecast
area. Further north and east, winds will still be gusty and peak
during the afternoon, but they will not be quite as strong. All
indications are that the strongest winds will decrease fairly
quickly from southeast to northwest late in the day heading into
the early evening.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The former tropical system will complete getting absorbed into
an upper low over the lower Ohio Valley tonight. The then
vertically stacked system will meander about western Kentucky
on Saturday. So rain that may still be occurring near and west
of I-75 this evening will diminish, but then showers will spread
back north across the area, mainly during the day. It will be
dreary with a narrow diurnal range. Lows will be in the lower to
mid 60s with highs in the upper 60s to lower 70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
At 00Z on Saturday evening, vertically stacked cutoff/closed
low will continue to sit and spin over Kentucky, likely centered
near Louisville or just southwest of there. Sandwiched between
two positive height anomalies (one centered over Florida and
adjacent waters, the other in a broad axis from the Desert
Southwest into the northern Great Lakes over top the low), there
just isn't much impetus to kick the system out. So it will
continue to spin and slowly weaken/fill through Sunday and into
Monday as it wobbles and drifts east/northeast into the ILN
forecast area. The presence of this feature will mean high rain
chances (particularly during the afternoons of each day) amidst
weak forcing and ample low/mid level moisture, and we could
easily see additional rains up to 1/2" from Saturday night into
Monday in a few slowly moving or nearly stationary rain bands on
the north/east side of the upper low where frontogenetical
forcing and diffluence will be maximized. There's even enough
warming underneath the cold upper low where meager instability
to result in a few storms. Under this damp/cloudy regime,
temperatures will feature a narrow diurnal range with highs in
the 70-75 range and lows only in the lower-mid 60s.
The low finally weakens to the point where it opens up into a slowly
progressive shortwave trough by Monday evening, with some weak
shortwave ridging building into the Ohio Valley in its wake. By that
time, moisture will have become shallow to the point where we can
probably remove rain chances from the forecast, although fast on the
heels of this ridging will be fast shortwave energy moving through
the base of a large/evolving central/eastern Canada longwave trough.
Frontal boundary push with this wave may instigate a few showers
Tuesday afternoon/evening as it shifts through the area, but chances
look quite low as primary forcing/height falls remain north of the
area.
Wednesday begins a period of seemingly quiet/sunny weather with
seasonable temperatures that moderate with time toward the end of
the work week. High pressure over the area on Wednesday shifts east
turning the flow southerly on Thursday and Friday, allowing the
moderation and continued quiet weather.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Remnants of Helene are currently moving through the region, with
the strongest wind speeds beginning to encroach from the south
at the start of the TAF period. Expecting all sites to gust in
excess of 45 knots today, particularly through the afternoon
hours from 18z through 22z. Helene is moving quickly and,
therefore, expecting a rapid decrease in wind speeds after 00Z.
Winds remain out of the northeast/east around 10 knots through
the remainder of the TAF period.
Concurrent with the strong winds will be widespread steady
rainfall varying from light to moderate intensity throughout the
afternoon hours today. While the widespread precip moves
through this afternoon, expecting all sites to drop to MVFR
CIGs with patchy IFR VSBYs.
As Helene continues to pivot through the region this evening,
rain diminishes from east to west becoming more shower- ey in
nature before tapering off entirely around 04Z. CIGs and VSBYs
improve back to VFR conditions. However, this lull in precip is
short lived; as the system continues to rotate, additional rain
will be wrapped around and push north into all TAF sites after
09Z Saturday morning. CIGs will likely drop again to MVFR with
this next round of precip.
OUTLOOK....MVFR to IFR ceilings and visibilities likely Saturday
into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 10 PM EDT this evening for OHZ060>063-
070>072-077>081.
Wind Advisory until 10 PM EDT this evening for OHZ042-051>054-
064-073-082-088.
KY...High Wind Warning until 10 PM EDT this evening for KYZ089>100.
IN...High Wind Warning until 10 PM EDT this evening for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...CA
SHORT TERM...
LONG TERM...Binau
AVIATION...CAHazardous weather outlook, Sep 27, 4:10 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Fri Sep 27 2024
OHZ026-034-035-043>046-055-056-065-074-280915-
Hardin-Mercer-Auglaize-Shelby-Logan-Union-Delaware-Franklin-Licking-
Fairfield-Hocking-
510 AM EDT Fri Sep 27 2024
This Hazardous Weather Outlook is for central Ohio and west central
Ohio.
.DAY ONE...Today and tonight.
Wind gusts up to 50 mph will occur this afternoon possibly into the
early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ042-051>054-064-073-082-088-280915-
Darke-Miami-Champaign-Clark-Madison-Pickaway-Ross-Pike-Scioto-
510 AM EDT Fri Sep 27 2024
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-OHZ060>063-071-072-080-280915-
Wayne-Fayette-Union-Preble-Montgomery-Greene-Warren-Clinton-Highland-
510 AM EDT Fri Sep 27 2024
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ070-077>079-081-280915-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Hamilton-Clermont-Brown-Adams-
510 AM EDT Fri Sep 27 2024
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Additionally, despite ongoing drought conditions, rainfall of 2 to 4
inches may lead to minor flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 27, 1:48 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
248 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Non-Tstm Wnd Dmg Wilmington 39.45N 83.83W
09/27/2024 Clinton OH NWS Employee
Power or telephone pole reported down. Pole
was snapped at the base. Wires down also.
&&Local storm report, Sep 27, 1:49 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
249 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Non-Tstm Wnd Gst 3 ESE Wilmington 39.43N 83.78W
09/27/2024 E49 MPH Clinton OH ASOS
KILN ASOS.
&&Local storm report, Sep 27, 1:57 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
257 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Non-Tstm Wnd Gst 3 N Springboro 39.59N 84.23W
09/27/2024 M49 MPH Montgomery OH ASOS
KMGY ASOS.
&&Local storm report, Sep 27, 1:59 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
259 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Non-Tstm Wnd Dmg Morrow 39.35N 84.13W
09/27/2024 Warren OH Public
Bradford Pear down in yard. Photo verified.
&&Local storm report, Sep 27, 2:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
324 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Non-Tstm Wnd Gst 3 ESE Wilmington 39.43N 83.78W
09/27/2024 M59 MPH Clinton OH ASOS
KILN ASOS.
&&Local storm report, Sep 27, 2:29 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
329 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Non-Tstm Wnd Gst 2 NNE Washington Court 39.57N 83.42W
09/27/2024 M48 MPH Fayette OH AWOS
AWOS station KI23 Fayette County Airport.
&&
nmFlash Flood, Scioto
- When
- September 27, 2:30 PM EST to 3:30 PM EST
- Where
- Scioto County, 0.65 mi NNE of Pinkerman to 0.5 mi N of Pinkerman
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.839, -82.767
High water was flowing across Neff Bratton Road near Bennett School House Road.
Flash Flood, Scioto
- When
- September 27, 2:45 PM EST to 3:45 PM EST
- Where
- Scioto County, 0.69 mi N of New Boston to 0.75 mi N of New Boston
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 38.760, -82.930
One to two feet of water was rushing along Lakeview Avenue with some structures inundated.
Flash Flood, Scioto
- When
- September 27, 3:30 PM EST to 4:30 PM EST
- Where
- Scioto County, 0.37 mi NNE of Rosemount to 0.41 mi NE of Rosemount
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.785, -82.977
Several inches of water were rushing over Rose Avenue and Rosemount Road.
Flash Flood, Scioto
- When
- September 27, 3:30 PM EST to 4:30 PM EST
- Where
- Scioto County, 1.38 mi S of Eden Park to 1.4 mi NNE of Portsmouth
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.750, -82.970
Several vehicles were stranded in high water on High Street. Water was also approaching the lower floors of nearby homes.
Flash Flood, Scioto
- When
- September 27, 3:45 PM EST to 4:45 PM EST
- Where
- Scioto County, 1.22 mi N of Portsmouth to 1.23 mi N of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.747, -82.976
Several inches of water were flowing over Kinneys Lane.
Flash Flood, Scioto
- When
- September 27, 3:45 PM EST to 4:45 PM EST
- Where
- Scioto County, 1.36 mi NNE of Portsmouth to 1.36 mi S of Eden Park
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.749, -82.974
High water was up to car windows near the intersection of Grandview Avenue and 23rd Street.
Flash Flood, Scioto
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Scioto County, 1.24 mi SSW of Eden Park to 1.22 mi SSW of Eden Park
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.753, -82.977
High water was up to car windows at the intersection of Shawnee Road and 25th Street.
Flash Flood, Scioto
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Scioto County, 3.51 mi ENE of Clifford to 3.08 mi ENE of Clifford
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.940, -82.960
High water was flowing along McNamer Brown Road.
Flood, Ross
- When
- September 27, 4:00 PM EST to 6:00 PM EST
- Where
- Ross County, 0.69 mi N of Frankfort to 0.46 mi NW of Pleasant Vly
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.410, -83.180
High water was reported in several low lying areas across Ross County.
Flash Flood, Pike
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Pike County, 2.58 mi NNW of Piketon to 2.4 mi N of Piketon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.106, -83.031
High water was flowing across Virginia Lane.
Flash Flood, Scioto
- When
- September 27, 4:00 PM EST to 5:00 PM EST
- Where
- Scioto County, 0.54 mi W of Portsmouth to 0.81 mi W of Portsmouth
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.730, -82.990
The Shawnee State University parking lot was flooded with 3 to 4 feet of water.
Flash Flood, Scioto
- When
- September 27, 4:30 PM EST to 5:30 PM EST
- Where
- Scioto County, 0.88 mi NE of Portsmouth to 0.78 mi NE of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.740, -82.970
U.S. Route 52 was flooded with 6 to 8 inches of water.
Flash Flood, Ross
- When
- September 27, 4:30 PM EST to 5:30 PM EST
- Where
- Ross County, 0.81 mi ENE of Spargursville to 0.63 mi E of Spargursville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.224, -83.156
Several inches of water were flowing across Minnehan Bend Road.
Flood, Pike
- When
- September 27, 5:30 PM EST to 7:30 PM EST
- Where
- Pike County, 2.96 mi NNW of Piketon to 3.1 mi WNW of Glen Jean
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.110, -83.040
The Lake White high pool flooded nearby homes and roads when the flood gate could not be opened due to a power outage.
Flash Flood, Ross
- When
- September 27, 6:15 PM EST to 7:15 PM EST
- Where
- Ross County, 0.96 mi NNW of Spargursville to 0.77 mi NNW of Spargursville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.232, -83.179
Sulpher Lick was out of its banks and caused 2 to 3 feet of water to flow across Alexander Holler Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in Indiana, September 27, 20241 injured · $2.2 million · 59 kt wind · 27 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
- High Wind in Kentucky, September 27, 202456 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208718, 1208723, 1208727, 1208736, 1208748, 1208754, 1208759, 1208767, 1208769, 1208781, 1208786, 1208790, 1208792, 1208800, 1208959.